Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 30, 2020, 5:00 PM CDT for Carson County, Hutchinson County, Potter County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2020, 5:00 PM CDT (22:00 UTC)
- Expired
- Mar 30, 2020, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carson County, TX, Hutchinson County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 42 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:22 PM CDT | TORNADO | 10 N Pantex, TX | THE TORNADO TOUCHED DOWN AT 0522 PM CDT APPROXIMATELY 10 MILES NORTH OF PANTEX. THE PATH LENGTH WAS 3.55 MILES AND THE PATH WIDTH WAS 50.0 YARDS. THE TORNADO LIFTED AT 0533 PM CDT 11 MILES NORTH NORTHEAST OF PANTEX. SINCE THIS TORNADO REMAINED IN THE OPEN COUN |
| Mar 30, 5:22 PM CDT | TORNADO | 10 N Pantex, TX | TORNADO LASTED ABOUT 2 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS54 KAMA 302200
SVRAMA
TXC065-233-375-302300-
/O.NEW.KAMA.SV.W.0004.200330T2200Z-200330T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
500 PM CDT Mon Mar 30 2020
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northern Carson County in the Panhandle of Texas...
South central Hutchinson County in the Panhandle of Texas...
Northeastern Potter County in the Panhandle of Texas...
* Until 600 PM CDT.
* At 500 PM CDT, a severe thunderstorm was located 8 miles south of
Fritch, or 13 miles southwest of Borger, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Borger and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3556 10172 3574 10123 3545 10108 3544 10109
3544 10170
TIME...MOT...LOC 2200Z 260DEG 22KT 3552 10156
HAIL...1.25IN
WIND...60MPH
$$
Rutt3 follow-up statements
229
WWUS54 KAMA 302220
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
520 PM CDT Mon Mar 30 2020
TXC065-233-375-302300-
/O.CON.KAMA.SV.W.0004.000000T0000Z-200330T2300Z/
Carson TX-Hutchinson TX-Potter TX-
520 PM CDT Mon Mar 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN CARSON...SOUTH CENTRAL HUTCHINSON AND EASTERN POTTER
COUNTIES...
At 520 PM CDT, a severe thunderstorm was located 8 miles south of
Borger, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Borger and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3558 10166 3574 10123 3545 10108 3544 10109
3544 10162
TIME...MOT...LOC 2220Z 260DEG 22KT 3554 10141
HAIL...1.00IN
WIND...60MPH
$$
Rutt211
WWUS54 KAMA 302236
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
536 PM CDT Mon Mar 30 2020
TXC375-302246-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-200330T2300Z/
Potter TX-
536 PM CDT Mon Mar 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POTTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3555 10156 3574 10123 3545 10108 3544 10109
3544 10154
TIME...MOT...LOC 2236Z 260DEG 22KT 3556 10129
$$
TXC065-233-302300-
/O.CON.KAMA.SV.W.0004.000000T0000Z-200330T2300Z/
Carson TX-Hutchinson TX-
536 PM CDT Mon Mar 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN CARSON AND SOUTH CENTRAL HUTCHINSON COUNTIES...
At 536 PM CDT, a severe thunderstorm was located 6 miles west of
Skellytown, or 9 miles southeast of Borger, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Borger and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3555 10156 3574 10123 3545 10108 3544 10109
3544 10154
TIME...MOT...LOC 2236Z 260DEG 22KT 3556 10129
HAIL...1.00IN
WIND...60MPH
$$
Rutt823
WWUS54 KAMA 302251
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
551 PM CDT Mon Mar 30 2020
TXC233-302300-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-200330T2300Z/
Hutchinson TX-
551 PM CDT Mon Mar 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUTCHINSON
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3549 10142 3562 10117 3545 10108 3544 10109
3544 10143
TIME...MOT...LOC 2250Z 267DEG 13KT 3545 10138
$$
TXC065-302300-
/O.CON.KAMA.SV.W.0004.000000T0000Z-200330T2300Z/
Carson TX-
551 PM CDT Mon Mar 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CARSON COUNTY...
At 550 PM CDT, a severe thunderstorm was located 7 miles north of
Panhandle, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3549 10142 3562 10117 3545 10108 3544 10109
3544 10143
TIME...MOT...LOC 2250Z 267DEG 13KT 3545 10138
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RuttWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:33 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 30, 1:33 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
133 PM CDT Mon Mar 30 2020
.SHORT TERM...
Current observations aloft across the region shows the main H500
trough working east across northern New Mexico. In-conjunction with
a zonal H250 130-140 kt jet with the main jet streak in southern New
Mexico, large scale upper level divergence is in place across the
Panhandles. This large scale upper level divergence will support an
environment for thunderstorms to develop. Surface observations
indicated counter-clockwise circulation across the far NW
Panhandles/NE New Mexico/SE Colorado where surface cyclogenesis is
taking place in this vicinity, likely centered more in SE Colorado
at this time. With the development of the surface cyclone in this
aforementioned location and off surface obs in the remainder of the
Panhandles, a surface dry line will set up; further west as being
picked up by the latest hi-res model due the the proximity of
cyclogenesis. The approximate set up for the dryline will be from
around Canyon north to Dumas and NE to areas just west of Guymon.
Satellite observations shows thick cloud cover hanging tough across
the SE from elevated convection this morning, which will mostly
clear out by this afternoon. Mostly clear to all clear skies are now
setting up across the remainder of the combined Panhandles.
As we go further into the afternoon hours, the main upper level
trough will continue to move east increasing large scale ascent
across the region along with mid level lapse rates, which from the
KAMA 12Z RAOB data are already quite high above 8 deg C/km. Coupled
with elevated CAPE at 1000-15000 J/Kg at the most robust hi-res
model data shows good instability aloft. The key factor is
convection being sfc based. Latest sounding profiles of a few hi-
res model members still tries to shows some cap well ahead of the
main trough axis. However, going later into the afternoon and early
evening, effective shear of 30 to 50 kts should support any
organized convection that develops upstream.
Convective initiation is expected to take place along the most
organized areas of sfc based lift. This will likely be along the
dryline with convective initiation as early as 19-20Z across the
central Panhandles. With good surface convergence along the dryline
with noticeable instability and effective helicity of 150-200 m2/s2,
rotating updrafts with supercell development is expected along and
east of the dryline. Large hail and damaging winds with these
supercells will be the main threat, and cannot even rule out a
tornado.
A second area of convection to develop will be associated with the
steep H850-700 theta-e gradient across the northern Panhandles. As
the surface low intensifies and moves southeast across the
Panhandles, higher theta-e values will wrap back to the north and
west around the surface low as it works southeast across the
Panhandles, environment should support a linear segment following
the theta-e gradient. Damaging wind threat and locally heavy
rainfall associated with the line segment moving NW to SE across the
northern Panhandles and/or residual storms from the dryline further
south may linger into the evening hours.
Once the Pacific front move through associated with the mid level
trough, destabilization aloft coupled with loss daytime heating will
diminish thunderstorm threat. Residual thunderstorms will clear out
of the Panhandles with conditions improving after midnight. Skies
will clear out for a nice day on Tuesday. HIgh temperatures will get
up into the 60s and 70s.
Meccariello
&&
.LONG TERM...Wednesday through Sunday...
Southwesterly flow aloft will return Wednesday as an upper level
system builds over the Northwest Pacific. The upper system will
pivot east and bring more westerly flow by Thursday. A shortwave
disturbance will eject across the forecast area Thursday morning
before the main system moves across the Plains. Southwest flow aloft
will return for the weekend.
A surface low will form off the Rockies Wednesday night into
Thursday and provide a dryline setup along the eastern Texas and
Oklahoma border with little chance for storms and precipitation in
our forecast area. By Thursday evening, a shallow cold front will
dive south through the area with gusty north winds for Friday. South
southwest surface winds will return Saturday and Sunday with breezy
conditions trending through the weekend.
Any moisture Thursday afternoon along the dryline will stay east of
the Texas Panhandle as most of the area is in the dry sector. Plenty
of lower level moisture is present just ahead of the cold front
Thursday night, however there remains only a small window of
opportunity for mid-level moisture and precipitation in the far far
northeast Panhandles ahead of the cold front. Models continue to
show most of the moisture to our north and east as the forecast area
remains mostly dry slotted.
Temperatures are to rise into the upper 70s Wednesday and into the
lower 80s by Thursday. May see the potential of a fire weather
threat in the west north west these two days with warm temperatures
along with breezy and dry conditions. Behind the cold front Thursday
night into Friday, low temperatures Friday morning will drop to near
or slightly below freezing in the Oklahoma Panhandle as well as the
northern half of the Texas Panhandle. Daytime temperatures will drop
back into the upper 50s and lower 60s, with a slow warming trend
through the weekend as southerly winds at the surface return. Windy
and dry conditions on Saturday and Sunday may lead to another
potential for fire weather concerns.
Rutt
&&
.AVIATION...
VFR conditions expected for all TAF sites for the 18Z TAF
package. VCTS conditions expected for all TAF sites through around
02-03Z Tuesday with daylight decreasing afterwards. Thunderstorms
may cause brief, but chaotic winds at the TAF sites. Otherwise,
winds will generally be out of the west and southwest for
KDHT/KAMA and more SE for KGUY sustained between 15-20 kts with
higher gusts possible. Behind a front between 00Z and 03Z
Tuesday, winds will shift to westerly and northwesterly at 10-15
kts and then further diminish to 5-10 kts around 12Z Tuesday
through to the end of the TAF period.
Meccariello
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions are expected this
afternoon and evening for the SW Texas Panhandle as low pressure
system forms and moves through the Panhandles. The worst conditions
will occur behind a dryline setting up in the central Panhandles.
Southwest winds will increase to 20-25 MPH with higher gusts
possible, then shift to the west and eventually northwest into the
evening as a front moves through. Dry air behind the dryline will
lead to RH values in the lower teens. RFTI values of 2 to 4 with ERC
percentiles above the 50th percentile support critical designation.
A Red Flag Warning has been issued for Oldham and Deaf Smith
Counties through 9 PM tonight. Some lightning could spark a few
fires today just along dryline/trough mainly favoring northwest
zones.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 42 71 48 76 51 / 10 0 0 0 5
Beaver OK 43 66 45 78 51 / 80 0 0 0 0
Boise City OK 37 71 43 78 46 / 5 0 0 0 0
Borger TX 45 71 49 80 54 / 30 0 0 0 0
Boys Ranch TX 41 74 47 80 49 / 10 0 0 0 0
Canyon TX 41 72 46 77 49 / 5 0 0 0 5
Clarendon TX 44 68 46 75 51 / 20 0 0 0 5
Dalhart TX 37 72 43 78 45 / 5 0 0 0 0
Guymon OK 42 70 45 79 49 / 70 0 0 0 0
Hereford TX 39 72 45 78 48 / 0 0 0 0 0
Lipscomb TX 44 66 46 75 52 / 60 0 0 0 0
Pampa TX 43 68 47 76 51 / 40 0 0 0 5
Shamrock TX 46 66 45 75 51 / 30 0 0 0 5
Wellington TX 48 66 44 75 51 / 30 0 0 0 5
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham.
OK...None.
&&
29/23Hazardous weather outlook, Mar 30, 2:27 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 227 PM CDT Mon Mar 30 2020 OKZ001>003-TXZ001>020-317-311100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 227 PM CDT Mon Mar 30 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical Fire Weather today across the southwestern Texas Panhandle, due to breezy winds and dry conditions. Thunderstorms will be possible this morning through the evening across the central and eastern Panhandles. Some storms could become severe, with hail and wind being the main threat. Can't rule out an isolated tornado. Heavy rain will be possible with these storms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated Fire Weather possible across the western Panhandles on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions this afternoon and this evening.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:44 AM CDT | Red Flag Warning | AMA | Deaf Smith, Oldham | 17 hr |
| Mar 30, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 64 min |
| Mar 30, 6:04 PM CDT | Special Weather Statement | AMA | Hansford, Sherman | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.